Nebraska, 2020

Damaging Winds in Nebraska, May 24, 2020

May 24, 2020 · NWS GID · 3 events in 2 counties and zones

A mesoscale convective system (MCS) developed over central Nebraska, then moved east-southeast during the early morning hours of Sunday, May 24, bringing damaging winds to portions of the area. Thunderstorms developed just west of the Hastings County Warning Area (CWA), in Lincoln and Custer Counties, around 10 PM CDT on the evening of Saturday, May 23.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A mesoscale convective system (MCS) developed over central Nebraska, then moved east-southeast during the early morning hours of Sunday, May 24, bringing damaging winds to portions of the area.

Thunderstorms developed just west of the Hastings County Warning Area (CWA), in Lincoln and Custer Counties, around 10 PM CDT on the evening of Saturday, May 23. Another line of thunderstorms developed over western Nebraska and moved eastward through the evening hours. The central Nebraska cluster was very slow moving, and even stationary at times, which allowed the two clusters to merge over Custer County around midnight on Sunday, May 24. Shortly after this merger, the line of thunderstorms gained eastward momentum and moved into Valley and Sherman Counties around 1 AM CDT, bringing with them strong, damaging winds. The line weakened slightly as it continued to track east-southeast during the early morning hours on Sunday, with the strongest activity tracking along and northeast of a line from Loup City, NE to York, NE. Measured wind gusts were generally near or less than 60 mph, including a gust of 54 mph measured by the ASOS at the Ord Airport, and a 57mph gust measured by a mesonet site at Scotia. The strongest measured gust was 63mph by a mesonet station 6 NNE of Sherman Reservoir at 1:35 AM CDT. Estimated wind gusts as high as 70 mph were reported in Valley and Sherman Counties, which resulted in the toppling of several irrigation pivots in these areas. The line of thunderstorms exited the Hastings CWA to the east between 4-5 AM CDT.

A nocturnal line of thunderstorms (aka MCS), such as this, is common for this area during the late spring and summer months. Thunderstorms were fueled by a 40 kt southerly low level jet, which advected strong instability (most unstable CAPE values near 3000 J/kg) from northern Kansas into central Nebraska and provided convergence/ascent for elevated parcels at the terminus of this jet over central Nebraska. Moderate effective shear up to 40 kt also aided in thunderstorm organization, along with an established cold pool associated with the western cluster of convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 23, 11:44 PM CST, 46 minutes earlier.

Area forecast discussion, May 23, 11:44 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1244 AM CDT Sun May 24 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 313 PM CDT Sat May 23 2020

A front near the panhandle of Nebraska is expected to make its way
east and across parts of the local area overnight...providing a
trigger for potentially severe convection mainly north of
interstate 80. Ahead of this front...skies have cleared across
the area this afternoon...and temperatures have warmed fairly
nicely...and if a storm or two is able to develop in this
environment ahead of the anticipated front tonight...could see
some severe hail and strong wind gusts across the local area.
Model consensus initiating convection this afternoon and evening
is not great...although most guidance is at least hinting at
isolated convection...so cannot completely rule a few storms out
during the evening hours.

The better chance for convection will then come with the
anticipated front overnight. This front is expected to clip
portions of the forecast area generally along and north of
interstate 80...and with 2000-3000 J/KG of elevated CAPE...could
definitely see some pockets of severe hail reaching the size of
golf balls or possibly larger.

For Sunday...showers and thunderstorms are expected to increase in
coverage across the center of the forecast area where the
aforementioned front will be located Sunday afternoon. While
again a few severe storms will be possible (see SPC outlook)...
with the stalled out nature of this front...heavy rain will also
become a reality...with widespread rainfall totals near 1 inch
possible from Sunday afternoon through early Monday. This
rainfall...on top of already saturated soils...could result in
additional minor flooding...but thankfully it does not look quite
as wet as just 12 hours ago.

.LONG TERM...(Monday through Saturday) Issued at 313 PM CDT Sat
May 23 2020

Instability will be on the decrease across the area Monday...and
while there could be a few thunderstorms around to start the
day...transitioned any remaining precipitation to showers by
afternoon. Thereafter...the pattern begins to change...and mainly
dry weather is anticipated across the local area through much of
the extended periods. This will be a result of a cut off low
developing across the southern plains and remaining stationary as
high pressure builds to its north and an omega block develops
across much of the intermountain west and extending into the local
area through the end of the work week. Model blends did keep a
very small pop in the forecast for Wednesday afternoon...but
confidence of this is not high...and will likely see that period
go dry if this pattern change continues in future model runs.
Temperature wise...seasonal temperatures are expected through the
extended periods with most locations staying in the 70s to near 80
much of the week.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Monday)
Issued at 1244 AM CDT Sun May 24 2020

High-res guidance shows the southern end of this MCS brushing both
KEAR and KGRI around 08-09z. Could be slightly earlier. Think once
this convection moves through, it'll move out by 12z. Then there
will be a period of dry weather before thunderstorms are again
possible late this afternoon. The better chance will be for KGRI,
but KEAR is not out of it. LLWS is a concern in the short term as
a strong front moves through the region. Have kept ceilings VFR
for now, upstream ceilings aren't dropping to MVFR, so am on the
optimistic side of that. Will amend if necessary.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Billings Wright
Hazardous weather outlook, May 23, 8:57 PM CST, 3 hours 33 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
957 PM CDT Sat May 23 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
957 PM CDT Sat May 23 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Overnight.

Strong to severe thunderstorms remain possible overnight within
the outlook area, especially near and north of Interstate 80 in
Nebraska. The main threat will be from a complex of thunderstorms
moving into the area from western Nebraska after midnight.
However, more isolated activity could also develop before midnight
ahead of this larger complex. Any severe storms would be capable
of producing hail up to around golf ball size, and damaging winds
of at least 60 MPH.

In addition overnight, Flood Warnings remain in effect along
portions of the Little Blue River in Adams, Clay, Nuckolls and
Thayer counties in Nebraska. Please refer to the Warning
statements for more information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Flood Warnings remain in effect into Sunday or Monday along
portions of the Little Blue River in Adams, Clay, Nuckolls and
Thayer counties. Please refer to the Warning statements for more
information.

Thunderstorm chances continue through the Memorial Day weekend,
and again across parts of the local area Wednesday afternoon.
Severe thunderstorms are possible Sunday afternoon and evening,
mainly for locations along and southeast of a line extending from
Phillipsburg Kansas to Genoa Nebraska. The primary hazards from
these storms will be hail to the size of ping pong balls and 60
mph wind gusts.

In addition, heavy rainfall amounts in excess of one inch are
possible with storms Sunday and Monday...and this additional
rainfall on already saturated grounds may aggravate ongoing
flooding issues, or cause new ones.

.SPOTTER INFORMATION STATEMENT...

Spotters activation may be needed overnight, mainly within
counties near and north of Interstate 80.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, May 23, 10:56 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Hastings NE
1156 PM CDT Sat May 23 2020

NEZ039-040-240530-
Valley NE-Greeley NE-
1156 PM CDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR GREELEY AND NORTHEASTERN VALLEY
COUNTIES UNTIL 1230 AM CDT...

At 1156 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Ericson, or 15 miles east of Ord, moving north at 40
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Greeley and Spalding.

LAT...LON 4148 9829 4157 9890 4174 9889 4174 9829
TIME...MOT...LOC 0456Z 188DEG 35KT 4168 9865

Billings Wright
Special weather statement, May 23, 11:45 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Hastings NE
1245 AM CDT Sun May 24 2020

NEZ060-061-072-073-240630-
Buffalo NE-Phelps NE-Dawson NE-Gosper NE-
1245 AM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BUFFALO...
NORTHEASTERN GOSPER AND DAWSON COUNTIES UNTIL 130 AM CDT...

At 1244 AM CDT, Doppler radar was tracking strong thunderstorm
outflow winds along a line extending from near Ansley to 6 miles
southwest of Oconto to 7 miles southwest of Gothenburg. Movement was
southeast at 40 mph.

Winds in excess of 40 to 45 mph will be possible with these storms.

Locations impacted include...
Lexington, Cozad, Gothenburg, Elm Creek, Elwood, Overton, Amherst,
Sumner, Miller, Eddyville, Willow Island, Johnson Lake and Farnam.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
central Nebraska.

LAT...LON 4097 10022 4105 10005 4105 9919 4095 9912
      4079 9916 4052 9998 4070 9998 4070 10022
TIME...MOT...LOC 0544Z 308DEG 35KT 4125 9940 4107 9983 4087 10029

Pfannkuch
Special weather statement, May 24, 12:06 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Hastings NE
106 AM CDT Sun May 24 2020

NEZ046-047-061-240630-
Buffalo NE-Howard NE-Sherman NE-
106 AM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BUFFALO...SHERMAN AND
WEST CENTRAL HOWARD COUNTIES UNTIL 130 AM CDT...

At 105 AM CDT, Doppler radar was tracking strong thunderstorm
outflow winds along a line extending from near Loup City to near
Litchfield to near Miller. Movement was southeast at 45 mph.

Wind gusts of 50 to 55 mph will be possible with this outflow.

Locations impacted include...
Ravenna, Loup City, Pleasanton, Litchfield, Ashton, Rockville,
Hazard, Poole and Sherman Reservoir Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
central Nebraska.

LAT...LON 4127 9869 4107 9875 4090 9894 4079 9919
      4094 9918 4103 9923 4103 9943 4104 9943
      4105 9942 4105 9921 4136 9920
TIME...MOT...LOC 0605Z 315DEG 39KT 4128 9907 4113 9919 4100 9940

Pfannkuch
Local storm report, May 24, 12:20 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
120 AM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND GST     ARCADIA                 41.42N 99.12W
05/24/2020  E50 MPH          VALLEY             NE   EMERGENCY MNGR

            ESTIMATED 50 MPH WINDS AND DIME SIZE HAIL.

&&

PFANNKUCH
Local storm report, May 24, 12:23 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
123 AM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND GST     LEXINGTON AIRPORT       40.79N 99.77W
05/24/2020  M51 MPH          DAWSON             NE   AWOS

&&

PFANNKUCH
Special weather statement, May 24, 12:29 AM CST, 1 minute before
Special Weather Statement
National Weather Service Hastings NE
129 AM CDT Sun May 24 2020

NEZ046>048-060>062-072>075-082>084-240715-
Franklin NE-Merrick NE-Buffalo NE-Adams NE-Hall NE-Kearney NE-
Furnas NE-Sherman NE-Howard NE-Phelps NE-Harlan NE-Dawson NE-
Gosper NE-
129 AM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN...PHELPS...
KEARNEY...BUFFALO...GOSPER...SHERMAN...DAWSON...EASTERN FURNAS...
SOUTHERN HOWARD...NORTHERN HARLAN AND WESTERN HALL COUNTIES UNTIL 215
AM CDT...

At 128 AM CDT, Doppler radar was tracking strong thunderstorm
outflow winds along a line extending from Ashton to near Elm Creek
to near Cambridge. Movement was southeast at 40 mph.

Wind gusts up to around 55 mph will be possible with these storms.

Locations impacted include...
Kearney, Lexington, Holdrege, Cozad, Gothenburg, Minden, St. Paul,
Gibbon, Ravenna, Wood River, Shelton, Loup City, Arapahoe, Elm Creek,
Cairo, Oxford, Bertrand, Axtell, Elwood and Beaver City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
central Nebraska.

LAT...LON 4087 10022 4105 9993 4105 9921 4135 9920
      4117 9821 4039 9896 4000 9982 4041 10010
      4044 10009 4044 9998 4070 9998 4070 10022
TIME...MOT...LOC 0628Z 323DEG 36KT 4125 9881 4076 9933 4035 10016

Pfannkuch

The radar

The Grand Island radar (KUEX), 127 km away, was scanning. The volume nearest the first event began at 06:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
May 24, 12:30 AM CST
Where
Sherman County, 6.84 mi NNW of Loup City to 6.33 mi NW of Sherman Res
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.377, -99.009

Wind gusts estimated to be near 70 MPH knocked over an irrigation pivot.

Thunderstorm Wind, Valley

When
May 24, 12:30 AM CST
Where
Valley County, 8.56 mi ESE of Arcadia to 4.9 mi SW of North Loup
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
41.394, -98.972

Wind gusts estimated to be near 70 MPH knocked over 3 irrigation pivots.

Thunderstorm Wind, Sherman

When
May 24, 12:35 AM CST
Where
Sherman County, 5.51 mi NE of Sherman Res
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.380, -98.830

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884252, 884262, 884251.